Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Grand Junction, CO

July 24, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 1:44 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 1:44 PM MDT (19:44 UTC)
Expired
Jul 24, 2002, 4:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 241944
FFWGJT
COC067-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 445 PM MDT

* AT 144 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 6 MILES NORTHWEST OF VALLECITO...OR ABOUT 14 MILES NORTHEAST
  OF DURANGO...MOVING SOUTHWEST AT 5 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL CENTRAL LA PLATA COUNTY AT 150 PM MDT INCLUDING LEMON 
  RESERVOIR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY IN AND 
AROUND THE AREA BURNED BY THE MISSIONARY FIRE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3751 10753 3757 10774 3731 10782 3727 10758
          3739 10752
1 follow-up statement
441 
RWUS32 KGJT 242245
FFSGJT
COC067-242300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT WED JUL 24 2002

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LA PLATA
COUNTY...

AT 445 PM MDT THE NATIONAL WEATHER SERVICE ALLOWED THE FLASH FLOOD
WARNING TO EXPIRE FOR EAST CENTRAL LA PLATA COUNTY. THE THUNDERSTORMS
WITH HEAVY RAIN SHOWERS MOVED SOUTHWEST OF THE WARNED AREA AND WILL
CONTINUE SLOWLY DISSIPATING OVER WESTERN LA PLATA AND EASTERN
MONTEZUMA COUNTIES.

CJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:42 AM MDT, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 2:42 AM MDT, 11 hours 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 AM MDT WED JUL 24 2002

AN AREA OF LIGHT RAIN CONTINUES TO LINGERING ACROSS LA PLATA AND
MONTEZUMA COUNTIES IN SOUTHWEST COLORADO EARLY THIS MORNING.
OTHERWISE, OVERNIGHT CONVECTION HAS DISSIPATED. WIDESPREAD CONVECTIVE
DEBRIS CLOUDS ACROSS THE SAN JUAN MOUNTAINS AND AREAS TO THE SOUTH.
EXCEPT FOR THESE AREAS, WILL START THE DAY WITH SUNNY SKIES.

HIGH PRESSURE CENTER IS FORECAST TO REMAIN OVER THE FOUR CORNERS AREA
TODAY. THE HIGH FLATTENS ON THURSDAY AS A SHORTWAVE MOVES ACROSS UTAH
AND NORTHERN COLORADO, AND A TROUGH MOVES INTO THE NORTHERN GREAT
BASIN. FORECAST CONCERN WILL BE IDENTIFYING ANY BOUNDARIES OR
SHORTWAVES THAT COULD FOCUS CONVECTION. FOR TODAY...MODELS BRING
DRIER AND MORE STABLE AIR INTO THE NORTHERN ZONES FROM THE NORTHWEST.
MODELS LOOK TOO FAST WITH THIS IDEA BASED ON SURFACE OBS ACROSS UT,
WY, AND ID. BELIEVE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
ACROSS THE SOUTHERN ZONES THOUGH AS GUIDANCE SUGGESTS...WITH LESS
OVERALL COVERAGE THAN YESTERDAY. SLOW MOVING STORMS AGAIN TODAY WITH
THE THREAT OF LOCALLY HEAVY RAIN. BURNED AREAS WILL NEED TO BE
MONITORED CLOSELY FOR FLASH FLOODING AND MUD/ASH FLOWS.

WILL CONTINUE THE IDEA OF INCREASED POPS FOR THURSDAY DUE TO A
SHORTWAVE FORECAST TO MOVE ACROSS UTAH AND ALONG THE CO/WY BORDER.
IT LOOKS LIKE THE MODELS ARE DEVELOPING THIS WAVE FROM THE CONVECTION
OVER AZ LAST NIGHT...THEN MOVE IT AROUND THE NORTHERN PERIPHERY OF
THE HIGH THURSDAY. THE AVN LOOKS OVERDONE WITH THIS FEATURE...AND
WILL LEAN TOWARD THE LOWER ETA POPS. FLOW BECOMES SOUTHWEST TO WEST
AND INCREASES THURSDAY. THIS WILL INCREASE STORM MOTION AND LESSEN
THE HEAVY RAIN THREAT SOME. STRONGER WINDS ALOFT WILL PRODUCE HIGHER
WIND GUST POTENTIAL.

ETA TEMPERATURE GUIDANCE LOOKS THE MOST REASONABLE AND WILL CONTINUE
TO FOLLOW. TAL

...EXTENDED (FRI-TUE)
WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA.
WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER
MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF
MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY
WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST
FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH
THE EXTENDED. TEMPS LOOK GOOD. MPM

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:45 PM MDTFlash Flood WarningGJTLa Plata105 min
Jul 23, 10:36 PM MDTFlash Flood WarningGJTLa Plata114 min
Jul 24, 12:28 AM MDTFlash Flood WarningGJTLa Plata77 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.